Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 173, NWS Tulsa, OK

May 4, 2024Madison County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at May 4, 2024, 11:05 AM CDT for Madison County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2024, 11:05 AM CDT (16:05 UTC)
Expired
May 4, 2024, 11:45 AM CDT
In force
40 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Madison County, AR

The radar

The Western Arkansas radar (KSRX), 99 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:17 AM CDT, 48 minutes earlier.

Area forecast discussion, May 4, 10:17 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1017 AM CDT Sat May 4 2024

...New SHORT TERM...

.SHORT TERM...
(The rest of today)
Issued at 1017 AM CDT Sat May 4 2024

Latest surface observations/analysis depicts a weak cold front
positioned just south of the I-44 corridor in northeast OK. The
cold front will continue to progress at a slow pace southeastward
through the afternoon. Radar imagery shows showers and
thunderstorms are already beginning to form in the vicinity and
just ahead of the frontal boundary. Isolated to scattered showers
and storms will be possible through the afternoon, especially along
the front. With 0-6km shear values fairly weak, not anticipating
widespread organized severe thunderstorms, though there is enough
lift and instability to produce a few storms with robust
updrafts, capable of producing small to marginally severe hail
and gusty winds. Additionally, storms today will be capable of
producing heavy rainfall. With recent rainfall over the past week
or so, even brief periods/bursts of heavy rain could lead to minor
flooding and possibly flash flooding. A Flood Watch remains in
effect for all the CWA today. Otherwise, not too many changes were
made to this morning's forecast package.

Mejia

&&

.LONG TERM...
(Tonight through Friday)
Issued at 251 AM CDT Sat May 4 2024

Focus will turn to tonight and Sunday when chances for
widespread showers and storms increase in association with an
upper disturbance lifts northeast from Texas into Oklahoma
and Arkansas. The severe threat will remain low, however higher
areal coverage along with heavier rainfall threat will exist, and
will increase flood potential- especially across areas that are
already saturated. The previously issued flood watch will be in
effect from 7am today through 7pm Sunday. Rain and storms will
diminish in areal coverage later in the day Sunday, which will
keep most of Sunday night and part of Monday quiet. A strong upper
trough axis will swing out the mountain west region and into the
high plains Monday afternoon and evening. Storms are expected to
develop to the west along the dryline late in the day and advance
east into northeast OK Monday evening/night. There is some
uncertainty to the southern extent of the line as it enters E OK,
so will keep the highest PoPs across NE OK and NW AR Monday night.
At this time, all modes of severe are possible, but this will come
into better focus as the event draws closer. After a lull Tuesday,
additional storms are expected with the cold front that moves into
the area Wednesday. Frontal timing suggest better storm chances
will be across SE OK and NW AR Wednesday and Thursday. The slow
moving upper low across the upper CONUS may move far enough east
to push the boundary through the area and allow cooler and drier
air to filter into the area by Friday.

.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Sat May 4 2024

Ongoing storms over north central OK are likely to weaken as they
spread toward NE OK terminals, however additional showers and
storms may expand later this morning along the trailing cold
front. The forecast will account for this possibility with at
least isolated to scattered convection spreading eastward through
the early to late morning hours. Periodic MVFR ceilings are also
possible generally area wide late tonight through the morning.
Storm chances continue through the day with the focus being the
remnant outflow / weak cold front. More organized and widespread
convection is expected into the region this evening into tomorrow
night.

&&

.AVIATION...
(06Z TAFS)
Issued at 1217 AM CDT Sat May 4 2024

Ongoing storms over north central OK are likely to weaken as they
spread toward NE OK terminals, however additional showers and
storms may expand later this morning along the trailing cold
front. The forecast will account for this possibility with at
least isolated to scattered convection spreading eastward through
the early to late morning hours. Periodic MVFR ceilings are also
possible generally area wide late tonight through the morning.
Storm chances continue through the day with the focus being the
remnant outflow / weak cold front. More organized and widespread
convection is expected into the region this evening into tomorrow
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78  60  72  61 /  70  70  90  20
FSM   81  65  74  64 /  60  60 100  30
MLC   81  64  74  64 /  60  80 100  20
BVO   74  54  71  56 /  80  60  80  20
FYV   80  60  74  60 /  60  60  90  40
BYV   79  60  71  60 /  60  50  80  40
MKO   78  62  71  61 /  60  70 100  20
MIO   75  56  70  59 /  90  50  80  30
F10   79  60  72  61 /  70  80  90  20
HHW   78  65  73  64 /  50  70  90  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday evening for OKZ049-053>076.

AR...Flood Watch through Sunday evening for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...67
LONG TERM....23
AVIATION...07
Hazardous weather outlook, May 4, 5:30 AM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
530 AM CDT Sat May 4 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
530 AM CDT Sat May 4 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This morning, and again this evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This morning.

DISCUSSION...
Showers and storms remain ongoing this morning across parts of
far eastern Oklahoma and northwest Arkansas. Additional storms
associated with a cold front will move into the area later this
morning. One or two of these storms may be strong to marginally
severe and will pose a hail and gusty wind threat. Chances for
widespread showers and storms will increase this evening and
overnight. A few of these storms may be severe and will also carry
a marginal severe hail and wind threat. Additionally, the
stronger storms through tonight will be capable of producing a
period of heavy rainfall that may lead to localized flooding,
especially for those locations that have saturated soil
conditions.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Severe Thunderstorm Potential...High Wind Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY...No Hazards.

EXTENDED DISCUSSION...
The active weather pattern will continue well into next week with
chances for storms most everyday. At this time, the greater
severe weather chances will come Monday and Wednesday. All modes
of severe will be possible by later Monday afternoon and Monday
night with storms that develop along a dryline. Storms that
develop along a cold front Wednesday will also have at least some
severe potential. Storm chances will begin to diminish late in the
upcoming work week as the cold front finally clears the area.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 4, 11:02 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1102 AM CDT Sat May 4 2024

ARZ011-041645-
Madison AR-
1102 AM CDT Sat May 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON COUNTY
THROUGH 1145 AM CDT...

At 1101 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
south of Witter, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
St. Paul...                       Saint Paul...
Pettigrew...                      Witter...
Boston...                         Dutton...
Red Star...                       Weathers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3596 9347 3595 9347 3595 9349 3593 9349
      3592 9351 3588 9351 3588 9352 3583 9353
      3582 9352 3576 9352 3576 9361 3581 9378
      3599 9375 3599 9345 3597 9345
TIME...MOT...LOC 1601Z 278DEG 14KT 3589 9368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:23 AM CDTSpecial Weather StatementTSAOsage, Pawnee52 min
May 4, 3:08 AM CDTSpecial Weather StatementTSAWagoner37 min
May 4, 3:11 AM CDTSpecial Weather StatementTSAWashington34 min
May 4, 3:48 AM CDTSpecial Weather StatementTSAWagoner27 min
May 4, 3:54 AM CDTSevere Thunderstorm WarningTSAWagoner31 min
May 4, 4:12 AM CDTSpecial Weather StatementTSADelaware33 min
May 4, 10:41 AM CDTAreal Flood AdvisoryTSAMcIntosh, Okfuskee, Okmulgee3 hr
May 4, 11:14 AM CDTSpecial Weather StatementTSAMcIntosh31 min
May 4, 11:18 AM CDTFlash Flood WarningTSAOkfuskee3 hr
May 4, 11:35 AM CDTSpecial Weather StatementTSAMuskogee25 min
May 4, 11:49 AM CDTAreal Flood AdvisoryTSAMcIntosh, Muskogee3 hr
May 4, 11:57 AM CDTSpecial Weather StatementTSAMuskogee33 min
May 4, 12:33 PM CDTSpecial Weather StatementTSAMuskogee27 min
May 4, 2:53 PM CDTSpecial Weather StatementTSAPittsburg37 min
May 4, 3:03 PM CDTSpecial Weather StatementTSADelaware27 min
May 4, 3:36 PM CDTSpecial Weather StatementTSAPittsburg24 min
May 4, 3:53 PM CDTAreal Flood AdvisoryTSADelaware112 min
May 4, 4:25 PM CDTSpecial Weather StatementTSAPittsburg50 min
May 4, 4:55 PM CDTAreal Flood AdvisoryTSALatimer, Pittsburg, Pushmataha3 hr
May 4, 5:13 PM CDTSpecial Weather StatementTSAPushmataha47 min
May 4, 5:53 PM CDTSpecial Weather StatementTSAPushmataha37 min
May 4, 11:02 AM CDTSpecial Weather StatementTSAMadison43 min
May 4, 12:22 PM CDTSpecial Weather StatementTSASebastian23 min
May 4, 2:04 PM CDTRiver Flood AdvisoryTSAFranklin, Johnson, Logan24 hr
May 4, 2:46 PM CDTSpecial Weather StatementTSABenton29 min
May 4, 3:16 PM CDTSpecial Weather StatementTSABenton29 min
May 4, 3:19 PM CDTSpecial Weather StatementTSACarroll26 min
May 4, 3:24 PM CDTSpecial Weather StatementTSACarroll36 min
May 4, 3:28 PM CDTSevere Thunderstorm WarningTSACarroll, Madison15 min
May 4, 3:38 PM CDTSpecial Weather StatementTSABenton37 min
May 4, 3:59 PM CDTSpecial Weather StatementTSABenton31 min
May 4, 4:18 PM CDTSpecial Weather StatementTSAMadison42 min
May 4, 4:20 PM CDTSpecial Weather StatementTSAWashington40 min
May 4, 5:05 PM CDTSpecial Weather StatementTSAMadison40 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.